Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS St. Louis, MO

June 27, 2020Crawford County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 27, 2020, 5:02 PM CDT for Crawford County, Gasconade County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2020, 5:02 PM CDT (22:02 UTC)
Expired
Jun 27, 2020, 5:45 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Crawford County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:40 PM CDTNON-TSTM WND DMG4 Nw Cuba, MOLARGE TREE UPROOTED. RELAYED VIA SOCIAL MEDIA.
Jun 27, 5:43 PM CDTTORNADO3 Wnw Cuba, MOA BRIEF, WEAK TORNADO TOUCHED DOWN IN THE EARLY EVENING JUST TO THE NORTHWEST OF CUBA, MISSOURI. THE TORNADO FIRST TOUCHED DOWN TO THE WEST OF INDIAN LAKE, ALONG LAKESHORE DRIVE. THE TORNADO DID SOME MINOR DAMAGE TO A ROOF ON THE WEST SIDE OF LAKESHORE DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

223 
WUUS53 KLSX 272202
SVRLSX
MOC055-073-272245-
/O.NEW.KLSX.SV.W.0082.200627T2202Z-200627T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
502 PM CDT Sat Jun 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in east central Missouri...
  Southern Gasconade County in east central Missouri...

* Until 545 PM CDT.

* At 502 PM CDT, a severe thunderstorm was located 9 miles south of
  Belle, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cuba, Steelville, Bourbon, Leasburg, St. Cloud, Oak Hill and
  Rosati.

This includes Interstate 44 in Missouri between exits 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3799 9153 3815 9153 3815 9164 3824 9164
      3821 9137 3820 9137 3821 9125 3820 9119
      3793 9126
TIME...MOT...LOC 2202Z 280DEG 25KT 3815 9173 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

Carney
2 follow-up statements
168 
WWUS53 KLSX 272226
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
526 PM CDT Sat Jun 27 2020

MOC055-073-272245-
/O.CON.KLSX.SV.W.0082.000000T0000Z-200627T2245Z/
Crawford MO-Gasconade MO-
526 PM CDT Sat Jun 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN CRAWFORD AND SOUTHERN GASCONADE COUNTIES...

At 526 PM CDT, a severe thunderstorm was located 9 miles north of St.
James, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cuba, Steelville, Bourbon, Leasburg, St. Cloud, Oak Hill and Rosati. 

This includes Interstate 44 in Missouri between exits 203 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3799 9153 3815 9153 3815 9164 3824 9164
      3821 9137 3820 9137 3821 9125 3820 9119
      3793 9126
TIME...MOT...LOC 2226Z 279DEG 23KT 3813 9157 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
938 
WWUS53 KLSX 272243
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
543 PM CDT Sat Jun 27 2020

MOC055-073-272252-
/O.EXP.KLSX.SV.W.0082.000000T0000Z-200627T2245Z/
Crawford MO-Gasconade MO-
543 PM CDT Sat Jun 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CRAWFORD AND
SOUTHERN GASCONADE COUNTIES WILL EXPIRE AT 545 PM CDT...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

LAT...LON 3799 9153 3815 9153 3815 9164 3824 9164
      3821 9137 3820 9137 3821 9125 3820 9119
      3793 9126
TIME...MOT...LOC 2242Z 280DEG 25KT 3811 9144 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:14 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 27, 3:14 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
314 PM CDT Sat Jun 27 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 312 PM CDT Sat Jun 27 2020

Challenging convection forecast for this afternoon and tonight.  An
MCV left over from last night's convection over Kansas and Nebraska
is moving east across Missouri this afternoon.  This MCV combined
with what's left of a cold front is expected to produce another
round of thunderstorms later this afternoon and tonight...the
beginnings of which may be developing in central Missouri at this
time.  Current thinking is that the showers currently forming will
continue to expand in coverage and strengthen through the afternoon.
The HREF ensemble paintball plot shows that the majority of the
members blow up convection along and about 40 miles north and
south of I-70 by late this afternoon. The area of convection
pushes south, likely due to outflow, and then starts drifting
north again as the warm front gets pushed northward by the low
level jet. If the RAP is right, there will be just enough
instability available for these storms to produce marginally
severe hail and wind, although any severe storms should be fairly
isolated and will probably weaken after sunset. Forecast
precipitable water approaching 2 inches and potential for back-
building/training storms is concerning for heavy rain and
flooding. Have decided not to issue any hydro watches at this time
as antecedent conditions are rather dry. Sunday should be quieter
than today with warming temperatures. There may be some lingering
showers/storms along the warm front as it continues moving
through Illinois...primarily during the morning.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 312 PM CDT Sat Jun 27 2020

Little has changed in the forecast for next week. Upper level
pattern becomes highly amplified with large cut off lows over the
eastern and western CONUS, and ridge extending from the deep south
north throuigh the Mississippi Valley. This blocky pattern holds
into next weekend. Both the GFS and ECMWF ensembles show fairly
low standard deviation in the upper pattern, so confidence is high
in this forecast. This translates to a period of warm and humid
weather for the Mid Mississippi Valley with highs in the upper 80s
to low and mid 90s. Medium range guidance has been consistently
pushing a short wave into the upper ridge on Monday where it cuts
off and gets stranded over the Mid Mississippi Valley Monday night
into Tuesday. According to all of the guidance, this compact low
will be enough forcing to allow convection to develop each day
through the week despite the larger scale upper ridge. Have
therefore kept PoPs in the forecast through next Saturday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1244 PM CDT Sat Jun 27 2020

An upper level disturbance over Missouri combined with a weak
surface front is expected to provide a trigger for additional
thunderstorm development this afternoon. However, confidence in
where and when the storms will develop is not high. Model guidance
has not been handling the morning storms very well up to this
point. Additionally, there is a lot of cloud cover left over from
this morning's storms, so developing enough energy for additional
storms may be problematic. Regardless, there is the potential for
storms across the entire area this afternoon and into tonight.
Some storms may produce locally heavy rain and reduce the
visibility to 1SM or less. Ceilings will likewise be reduced to
low MVFR or possibly IFR with these storms. Elsewhere and
otherwise, the current MVFR ceilings across parts of eastern
Missouri and and southwest/central Illinois area expected to
continue to break up and rise. VFR conditions are expected to
prevail outside of thunderstorms.

SPECIFICS FOR KSTL:

Thunderstorms are likely in the vicinity of the terminal later
this afternoon into the evening. However, guidance has not been
performing very well with today's storms up til now. Therefore,
the VCTS timing in the TAF is low confidence. There is a weak
surface front in the vicinity of STL and once the thunderstorms
start, they may continue for quite some time. Heavy rain is
possible so IFR flight conditions are another possibility with any
storms that form

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  95  78  95 /  60  40  10  40
Quincy          70  90  73  90 /  60  40  20  50
Columbia        71  91  73  90 /  60  20  10  40
Jefferson City  72  92  74  92 /  50  20  10  40
Salem           72  90  73  93 /  70  50  20  40
Farmington      73  91  73  91 /  50  20  10  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 27, 3:17 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
317 PM CDT Sat Jun 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
317 PM CDT Sat Jun 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. Some
storms may be strong to severe this evening. The primary threats
will be damaging winds and large hail. Some of the storms may also
produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues across parts of the area from
Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this this evening. Spotters are
encouraged to report any severe weather or flooding, if observed, to
the National Weather Service.

Carney

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.